Decrease Urinary Output in a Hospitalised Patient

0

A patient who was being treated for pneumonia with trimethoprim-sulfamethoxazole developed fatigue and decreased urinary output. The doctors diagnosed him with crystal-induced acute kidney injury secondary to trimethoprim-sulfamethoxazole use.

A 42-year-old man, during his hospital stay for the treatment of Pneumocystis jirovecii pneumonia, developed fatigue and decreased urinary output. The patient had a history of infection with the human immunodeficiency virus (HIV) and the CD4+ T-cell count was 122/mm3, and the HIV viral load was 1,430,000 copies/mm.

One week after the patient started receiving intravenous trimethoprim–sulfamethoxazole, his symptoms had begun.

Serology revealed:

  • Blood urea nitrogen – 46 mg/dL (16.4 mmol/L)
  • Creatinine – 3.7 mg/dL (327 μmol/L)
  • Potassium – 3.8 mmol/L (reference range, 3.4 to 5.0).

Urinalysis showed a red-cell count of 0 to 1 cell and a white cell count of 5 to 10 cells/HPF. Evaluation of spun urine under light microscopy revealed numerous fan-shaped crystals with a “shock of wheat” appearance.

Ultrasonography excluded hydronephrosis. The patient received a diagnosis of sulfonamide-crystal–induced acute kidney injury secondary to trimethoprim-sulfamethoxazole (TMP-SMX) use.

The doctors stopped the culprit drug, started intravenous hydration, and replaced TMP-SMX with clindamycin–primaquine. Therefore, the patient’s renal function improved and the renal function test results returned to baseline levels within 1 week.

Microscopy no longer revealed crystals in the urine.

At the 1-week follow-up after his discharge, the pneumonia had resolved, and the renal function remained stable. The doctors started him on antiretroviral therapy.

Some drugs produce crystals that are insoluble in human’s urine. Moreover, the precipitation of these crystals within the kidneys tubules can lead to acute renal injury. Immediate management in such cases is the discontinuation of the culprit drug. Prompt diagnosis is imperative to reverse the damage. it is equally crucial to establish intravenous hydration. However, in some severe cases, dialysis may be necessary.

Reference:
Thammavaranucupt K and Spanuchart I, Sulfonamide Crystals; The New England Journal of Medicine; 2021;3:18

SOURCEThe New England Journal of Medicine
Previous articleA Case of Severe Vitamin A Toxicity
Next articleScrotal Verrucous Carcinoma
Dr. Arsia Parekh
Dr. Arsia Hanif has been a meritorious Healthcare professional with a proven track record throughout her academic life securing first position in her MCAT examination and then, in 2017, she successfully completed her Bachelors of Medicine and Surgery from Dow University of Health Sciences. She has had the opportunity to apply her theoretical knowledge to the real-life scenarios, as a House Officer (HO) serving at Civil Hospital. Whilst working at the Civil Hospital, she discovered that nothing satisfies her more than helping other humans in need and since then has made a commitment to implement her expertise in the field of medicine to cure the sick and regain the state of health and well-being. Being a Doctor is exactly what you’d think it’s like. She is the colleague at work that everyone wants to know but nobody wants to be. If you want to get something done, you approach her – everyone knows that! She is currently studying with Medical Council of Canada and aspires to be a leading Neurologist someday. Alongside, she has taken up medical writing to exercise her skills of delivering comprehensible version of the otherwise difficult medical literature. Her breaks comprise either of swimming, volunteering services at a Medical Camp or spending time with family.

LEAVE A REPLY

Please enter your comment!
Please enter your name here